Utah, 2007

Flash Flood and Heavy Rain in Utah, August 2 to 3, 2007

August 2 to 3, 2007 · NWS SLC · 2 events in 1 county or zone

Heavy rains brought flooding to parts of the Salt Lake Valley. A number of homes had water in basements and nearby parks were flooded.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$125,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Heavy rains brought flooding to parts of the Salt Lake Valley. A number of homes had water in basements and nearby parks were flooded.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Aug 2, 3:10 PM MST, 3 hours earlier.

Area forecast discussion, Aug 2, 3:10 PM MST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
410 PM MDT THU AUG 2 2007

.SYNOPSIS...SOUTHERLY FLOW ALOFT WILL KEEP A VERY MOIST AIRMASS
OVER THE AREA THROUGH TONIGHT. THE FLOW SHIFTS TO WESTERLY BY
TOMORROW AFTERNOON...RESULTING IN A DRYING TREND FOR THE WEEKEND.
A TROUGH MOVING ACROSS THE PACIFIC NORTHWEST WILL ALLOW FOR A
RETURN TO SOUTHERLY FLOW BY THE BEGINNING OF NEXT WEEK.

&&

.DISCUSSION...SCATTERED CONVECTION HAS POPPED UP ACROSS THE STATE
THIS AFTERNOON...MOSTLY OVER THE HIGHER TERRAIN. THE GREATEST
COVERAGE IS BEING OBSERVED OVER THE SOUTHERN HALF OF THE
STATE...WHICH HAS SEEN THE MOST CLEARING...BUT THE NORTH SHOULD
FILL IN LATER THIS AFTERNOON AS TEMPERATURES WARM. PW VALUES ARE
ABOVE ONE INCH ACROSS THE ENTIRE STATE...WITH SOME LOCATIONS
RECORDING SATELLITE DERIVED PW VALUES AS HIGH AS 1.75. WITH SO
MUCH MOISTURE IN PLACE...FLOODING IS A DEFINITE THREAT. STRONGER
FLOW ALOFT SHOULD KEEP FLOODING ISOLATED IN MOST LOCATIONS...BUT A
FLASH FLOOD WATCH REMAINS IN EFFECT FOR SOUTHERN UTAH WHERE THE
FLOW IS A BIT WEAKER. SEE THE HYDROLOGY SECTION FOR DETAILS.

OVER THE SOUTH...CONVECTION IS EXPECTED TO BE ALMOST EXCLUSIVELY
TERRAIN DRIVEN. HOWEVER...THE TROUGH OVER EASTERN NEVADA IS
EXPECTED TO MOVE ACROSS NORTHERN UTAH THIS EVENING AND
OVERNIGHT...WHICH WILL BRING ADDITIONAL FORCING TO THAT PART OF
THE STATE. SO WHILE THE SOUTHERN UTAH CONVECTION SHOULD GENERALLY
WEAKEN AFTER SUNSET...STORMS OVER NORTHERN UTAH HAVE A BETTER
CHANCE OF EXTENDING INTO THE OVERNIGHT HOURS. WITH THE TROUGH
THERE IS ALSO SOME POTENTIAL FOR SEVERE WEATHER OVER THE
NORTH...AS CLOUDS HAVE CLEARED ENOUGH TO ALLOW FOR DEVELOPMENT OF
SOME MLCAPE OVER 1000 J/KG AND FLOW ALOFT HAS INCREASED ENOUGH FROM
YESTERDAY TO ALLOW FOR SOME DECENT SHEAR. SO SOME HAIL AND STRONG WINDS
CANNOT BE RULED OUT THIS EVENING.

THE TROUGH MOVING THROUGH WILL ALLOW THE RIDGE OVER COLORADO TO
SHIFT TO THE SOUTHEAST...CAUSING THE FLOW ALOFT TO BECOME WESTERLY
BY TOMORROW AFTERNOON AND QUICKLY BRINGING DRIER AIR INTO ALL BUT
EASTERN PORTIONS OF THE STATE. THE NAM AND GFS BOTH PREDICT PW
VALUES ON SATURDAY TO BE NEAR HALF WHAT THEY ARE TODAY IN SOME
LOCATIONS. SO AFTERNOON CONVECTION IS STILL EXPECTED...BUT SHOULD
BE SCATTERED AT BEST. WITH FEWER CLOUDS...MAX TEMPERATURES ARE
EXPECTED TO WARM TO VALUES AT OR SLIGHTLY ABOVE CLIMO FOR THE
WEEKEND.

THE GFS AND ECMWF AGREE THAT THE UPPER TROUGH NEAR THE PACIFIC
NORTHWEST WILL MOVE ONSHORE SATURDAY...REMAINING WELL NORTH OF THE
AREA BUT ALLOWING FLOW ALOFT TO BECOME MORE SOUTHERLY. THIS WOULD
ALLOW MOISTURE TO RETURN TO THE AREA...CAUSING AN INCREASE IN
CONVECTION. THE GREATEST MOISTURE WILL REMAIN OVER ARIZONA...BUT
THE GFS PREDICTS THAT PWS WILL BE AT LEAST AN INCH ACROSS THE
STATE BY MONDAY.

&&

.HYDROLOGY...ENVIRONMENT REMAINS MOIST IN SOUTHWEST UTAH WITH 1.5 INCH
PRECIPITABLE WATER PLUME AXIS ACROSS SOUTHWEST UTAH AND EXTENDING
INTO NORTHERN UTAH. LAPS CAPE ANALYSIS DEPICTING 500 TO 1300 J/KG
SBCAPE ACROSS SOUTHWEST VALLEYS UP THE WASATCH FRONT. INCREASED
SOUTHWEST STEERING FLOW HAS ALLOWED STORM CELLS TO MOVE ALONG SO
FAR. MOST ACTIVITY IN THE SOUTH APPEARS TO BE INSOLATION AND TERRAIN
DRIVEN AND THIS ACTIVITY WILL DIMINISH FIRST THIS EVENING...THOUGH
CELLS MOVING INTO SOUTHEAST AND EAST CENTRAL UTAH WILL EXPERIENCE
A RICH CAPE ENVIRONMENT EARLY THIS EVENING...SO WATCH REMAINS.
DESPITE MORE LIMITED SOLAR HEATING TODAY ACROSS CENTRAL AND NORTHERN
UTAH AND BRIEF SUBSIDENCE FROM THE EARLY MORNING WAVE THAT LIFTED
NORTH...STRONG CELLS HAVE DEVELOPED IN THE CLEAR SLOT WITH HEAVY
RAIN. THIS AREA WILL CONTINUE TO HAVE DYNAMIC INFLUENCE AND STRONGER
SPEED SHEAR WORKING IN ITS FAVOR THIS EVENING. HAIL AND VERY RAIN
ARE THE MAIN THREATS. UPPER TROUGH IN NORTHEAST NEVADA WILL GET
SHUNTED EAST TONIGHT AND OPEN WITH THE APPROACHING WAVE IN THE
PACIFIC NORTHWEST. THIS WILL KEEP SHOWERS AND THUNDERSTORMS GOING
IN THE NORTH AS THE MOISTURE RICH AIR MASS REMAINS IN PLACE. THIS
ACTIVITY WILL CONTINUE INTO FRIDAY MORNING AS UPPER LEVEL OPEN
WAVE IS SLOW TO CROSS NORTHERN UTAH.

MUCH DRIER AIR FOLLOWS THIS SYSTEM BY FRIDAY AFTERNOON...BUT
HEATING OF THE DAY ACTIVITY WILL STILL FIRE UP ACROSS EASTERN
AND SOUTHEAST UTAH AND MEAN FLOW BECOMES WESTERLY. SIMILAR PATTERN
ON SATURDAY AND SUNDAY THOUGH MOISTURE AND INSTABILITY REDEVELOPS
ALONG THE NEVADA BORDER IN SOUTHWEST FLOW. DEEPEST MOISTURE
IS IN THE SOUTHEAST WHERE THE HEAVY RAIN POTENTIAL WILL BE
HIGHEST.

&&

.AVIATION...WINDS AT SLC WILL LIKELY SHIFT FROM NORTHWESTERLY TO
SOUTHWESTERLY BEFORE 00Z AS THUNDERSTORMS MOVE INTO THE WASATCH
FRONT FROM THE SOUTHWEST. WINDS COULD THEN BECOME ERRATIC WITH GUSTS
IN THE 20-30KT RANGE INITIALLY WITH THUNDERSTORMS. THERE IS A
40 PERCENT CHANCE OF THUNDERSTORMS DIRECTLY IMPACTING THE SLC
TERMINAL...MAINLY DURING THE 23-05Z TIMEFRAME. EXPECT PREVAILING VFR
CONDITIONS...BUT THERE IS A 20 PERCENT CHANCE THAT MVFR VIS AND CIGS
COULD OCCUR IN MODERATE RAIN AT SLC.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLASH FLOOD WATCH UNTIL 10 PM THURSDAY FOR UTZ016-UTZ019-UTZ020-
     UTZ021-UTZ518.

WY...NONE.

&&

PUBLIC...TRAPHAGAN
AVIATION...CHENG
HYDROLOGY...TARDY

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Aug 2, 5:00 AM MST, 13 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
600 AM MDT THU AUG 2 2007

UTZ001>015-517-WYZ021-031200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-CENTRAL MOUNTAINS-
SOUTHWEST WYOMING-
600 AM MDT THU AUG 2 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UTAH...
NORTHERN UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS THIS MORNING WILL INCREASE IN
AREAL COVERAGE AND INTENSITY THIS AFTERNOON...THEN CONTINUE INTO
THIS EVENING. THE STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN
AND THERE IS SOME POTENTIAL FOR FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SHOWERS AND THUNDERSTORMS WILL BE SCATTERED ABOUT THE REGION
ON FRIDAY. ANY PRECIPITATION ACTIVITY WILL BE MORE SPARSE IN
NATURE THE REMAINDER OF THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

UTZ016-019>021-518-031200-
SOUTHWEST UTAH-UTAHS DIXIE AND ZION NATIONAL PARK-
SOUTH CENTRAL UTAH-GLEN CANYON RECREATION AREA/LAKE POWELL-
SOUTHERN MOUNTAINS-
600 AM MDT THU AUG 2 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN UTAH
AND SOUTHWEST UTAH.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS THIS MORNING WILL INCREASE IN
AREAL COVERAGE AND INTENSITY THIS AFTERNOON...THEN CONTINUE INTO
THIS EVENING. SOME STORMS WILL PRODUCE HEAVY RAIN AND THERE IS A
POTENTIAL FOR FLASH FLOODING. REFERENCE FLASH FLOOD WATCH
MESSAGES FROM NATIONAL WEATHER SERVICE SALT LAKE CITY FOR FURTHER
DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SHOWERS AND THUNDERSTORMS WILL BE SCATTERED ABOUT THE REGION
ON FRIDAY. ANY PRECIPITATION ACTIVITY WILL BE MORE SPARSE IN
NATURE THE REMAINDER OF THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

BARJENBRUCH

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

The radar

The Salt Lake City radar (KMTX), 88 km away, was scanning. The volume nearest the first event began at 01:11 UTC.

Open the radar archive at this moment

Event by event

1 heavy rain, 1 flash flood. Local standard time, as filed.

Heavy Rain, Salt Lake

When
August 2, 6:10 PM MST to 10:10 PM MST
Where
Salt Lake County, 2.1 mi SE of Welby
Reported by
Broadcast Media
Coordinates
40.559, -111.972

A playground between South Jordan and Riverton was under water, with children swimming in the resultant pond.

Flash Flood, Salt Lake

When
August 3, 12:37 PM MST to 3:37 PM MST
Where
Salt Lake County, 2.52 mi WSW of Nash
Cause
Heavy Rain
Property damage
$125,000
Reported by
Broadcast Media
Coordinates
40.456, -111.964

Rainfall amounts of 1.10 inches of rain occurred in 30 minutes in the southern end of the Salt Lake Valley. Basement flooding of 8 homes was reported by the media.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2007Every state in 2007This day in weather historyWarnings in Utah, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 53566, 53565.